Wisconsin, 2013Heavy Snow in Wisconsin, March 4 to 5, 2013
March 4 to 5, 2013 · NWS ARX · 9 events in 9 counties and zones
A slow moving storm system tracked from the Dakotas into the Ohio River Valley from March 4th through the 6th. This system dumped between 4 and 8 inches of snow, with some locally higher amounts around 10 inches, during the evening of the 4th into the morning of the 5th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving storm system tracked from the Dakotas into the Ohio River Valley from March 4th through the 6th. This system dumped between 4 and 8 inches of snow, with some locally higher amounts around 10 inches, during the evening of the 4th into the morning of the 5th. The highest reported total was 11.1 inches in Alma (Buffalo County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 4, 5:30 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Mar 4, 5:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CST MON MAR 4 2013
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
300 PM CST MON MAR 4 2013
MAIN FORECAST CONCERN CENTERED IN THE TONIGHT AND TUESDAY TIME FRAME
WITH SNOW AMOUNTS.
18Z WATER VAPOR IMAGERY SHOWING LEAD SHORTWAVE IN NORTHEAST
IOWA...WITH THE SECOND STRONGER WAVE NOW OVER SOUTHWESTERN NORTH
DAKOTA. BAND OF SNOW ASSOCIATED WITH THE LEAD WAVE HAS BEEN
PRIMARILY OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA...WHERE
SNOWFALL AMOUNTS HAVE RANGED FROM 1 TO 3 INCHES. DRIER AIR EAST OF
THE MISSISSIPPI RIVER WAS MAKING IT DIFFICULT FOR THE SNOW TO MOVE
EASTWARD. HOWEVER...SNOW HAD JUST BEGAN TO FALL AT KLSE AROUND NOON.
04.12Z DETERMINISTIC MODELS OFFERING SIMILAR SOLUTIONS IN HANDLING
THE SECOND WAVE OF THIS TWO PART WINTER STORM SYSTEM AND THUS
CONFIDENCE HIGH IN SIGNIFICANT SNOW ACCUMULATIONS TONIGHT AND
TUESDAY.
THE SECOND...STRONGER SHORTWAVE WILL DROP SOUTHEAST INTO NORTHWEST
IOWA BY 12Z TUESDAY AND INTO SOUTHERN ILLINOIS EARLY TUESDAY
EVENING. STRONG 280K-290K ISENTROPIC LIFT OVERSPREADS THE AREA THIS
EVENING WITH THE LIFT MAXIMIZING IN THE 06Z-18Z TIME FRAME. CROSS
SECTIONS ALSO INDICATING A DEEP DENDRITIC GROWTH LAYER IN THE SAME
TIME FRAME....CENTERING ON THE MISSISSIPPI RIVER. IN FACT 04.09Z
SREF SHOWING HIGH PROBABILITIES OF SNOW RATES GREATER THAN AN INCH
PER HOUR CENTERED ALONG THE MISSISSIPPI RIVER. THUS EXPECTING SOME
HIGHER SNOWFALL RATES DURING THE MORNING COMMUTE TUESDAY MORNING.
LIFT BEGINS TO SHIFT EASTWARD TUESDAY AFTERNOON WITH THE
ACCUMULATING SNOW ENDING BY EVENING. STILL LOOKING AT TONIGHT
THROUGH TUESDAY TOTALS RANGING FROM 4 TO 6 INCHES IN TAYLOR COUNTY
TO 6 TO 11 INCHES ELSEWHERE.
UPPER RIDGING AND SURFACE HIGH THEN BUILDS IN FOR WEDNESDAY AND
THURSDAY WITH CLEARING SKIES. WITH THE HIGH OVERHEAD WEDNESDAY
NIGHT...GOOD RADIATIONAL COOLING EXPECTED OVER THE FRESH SNOW AND
DID LOWER TEMPERATURES FROM THE PREVIOUS FORECAST DOWN INTO THE
SINGLE DIGITS ABOVE ZERO. CANNOT RULE OUT SOME SUB-ZERO READINGS IN
THE COLDER LOCATIONS OF CENTRAL WISCONSIN.
.LONG TERM...FRIDAY THROUGH MONDAY
300 PM CST MON MAR 4 2013
500MB RIDGING TO HOLD TIGHT OVER THE AREA FRIDAY...WITH 850MB
TEMPERATURES RISING INTO THE +1 TO +3 DEGREES CELSIUS SHOULD PUSH
TEMPERATURES TO NEAR 40...EVEN WITH THE FRESH SNOWCOVER. THESE MILD
TEMPERATURES WILL THEN PERSIST THROUGH MONDAY. BIGGEST QUESTION WILL
BE EVOLUTION OF OF THE LONGWAVE TROUGH EXPECTED TO DIG ACROSS THE
WESTERN CONUS AND ITS IMPACT ON THE DOWNSTREAM RIDGING. BOTH THE
04.12Z ECMWF AND GFS SHOWS SURFACE CYCLOGENESIS OCCURING OVER THE
SOUTHERN PLAINS ON SATURDAY...WITH A WARM FRONT LIFTING NORTHWARD
TOWARDS THE AREA. MODELS DO GENERATE SOME PRECIPITATION ALONG THE
BOUNDARY FROM FRIDAY NIGHT THROUGH SUNDAY AS THE THE LOW LIFTS
EAST-NORTHEAST. PRECIPITATION TYPE LIKELY PROBLEMATIC WITH SOME
DIFFERENCES IN THE LOW LEVEL THERMAL PROFILE. ECMWF THE WARMEST
SOLUTION WITH 850MB TEMPERATURES AROUND 4 CELSIUS. FOR SNOW WILL
KEEP RAIN/SNOW CHANCES BASED ON SURFACE TEMPERATURES.
&&
.AVIATION...
530 PM CST MON MAR 4 2013
WINTER STORM WILL BRING A PROLONGED PERIOD OF SNOW TO THE
REGION...IMPACTING KRST/KLSE. AN UPPER LEVEL SHORTWAVE WILL DRIVE
ACROSS THE AREA LATE TONIGHT...DRIVING TOWARD THE MID MISSISSIPPI
RIVER VALLEY BY 00Z WED. AN INVERTED TROUGH WILL HANG
NORTH/NORTHWEST OF THE ASSOCIATED SFC LOW...AND SERVE AS THE MAIN
FORECAST FOCUS FOR -SN. BUFKIT SOUNDINGS POINT TO A DEEP DENDRITIC
SNOW GROWTH REGION...WHICH WILL PROMOTE 1/2SM OR LOWER VSBYS AND
SNOW RATES OF 1-2 INCHES PER HOUR TUE MORNING. THE SNOW WILL START
TO LET UP DURING THE AFTERNOON...WITH IMPROVING VSBYS. HOWEVER...AT
KRST WHERE WINDS ARE MORE OF A FACTOR...BLOWING AND DRIFTING WILL
LIKELY OCCUR...REDUCING VSBYS AND ADDING ANOTHER ELEMENT TO RUNWAY
SNOW REMOVAL EFFORTS.
CIGS WILL BE MVFR UNTIL THE MAIN SNOW BAND MOVES IN...NEAR 09Z FOR
KRST AND 12Z FOR KLSE. THEN LIFR/IFR CIGS THROUGH THE MORNING...WITH
SOME IMPROVEMENT IN THE AFTERNOON AS THE SNOW STARTS TO EXIT EAST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
300 PM CST MON MAR 4 2013
WI...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR WIZ032-033-041-
053>055-061.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
FOR WIZ017-029-034-042.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY
FOR WIZ043-044.
MN...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR MNZ079-086>088-
094>096.
IA...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR IAZ008>011-018-
019-029-030.
&&
SHORT TERM...RABERDING
LONG TERM....RABERDING
AVIATION.....RIECKHazardous weather outlook, Mar 4, 9:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
945 PM CST MON MAR 4 2013
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-051100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
945 PM CST MON MAR 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN.
.DAY ONE...TONIGHT
WINTER STORM WARNING TIL 6 PM TUESDAY.
SNOW. THE HEAVIER SNOW WILL REACH THE MISSISSIPPI RIVER BY 6
AM.
TOTALS BY THE MORNING COMMUTE WILL RANGE FROM 3 TO 5 INCHES WEST OF
THE MISSISSIPPI RIVER...TO 1 TO 4 EAST OF THERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WARNING TIL 6 PM TUESDAY.
SNOW WILL CONTINUE TUESDAY WITH AN ADDITIONAL 3 TO 7 INCHES OF
ACCUMULATION. PERIODS OF HEAVY SNOW CAN BE EXPECTED IN THE
MORNING.
BLOWING AND DRIFTING SNOW WILL OCCUR TUESDAY AFTERNOON IN THE OPEN
AREAS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND AREA RIDGE-TOPS.
TRAVEL WILL BE DIFFICULT TO IMPOSSIBLE ON TUESDAY...ESPECIALLY FOR
THE MORNING COMMUTE.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-034-042-051100-
CLARK-JACKSON-MONROE-TAYLOR-
945 PM CST MON MAR 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL INTO NORTH
CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
WINTER STORM WARNING TIL 6 PM TUESDAY.
SNOW MOVES IN...HEAVIER SNOW HOLDS WEST OF I-94 THROUGH 6 AM.
TOTALS BY THE MORNING COMMUTE WILL RANGE FROM 1 TO 2 INCHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WARNING TIL 6 PM TUESDAY.
SNOW WILL CONTINUE TUESDAY WITH AN ADDITIONAL 3 TO 6 INCHES OF
ACCUMULATION. PERIODS OF HEAVY SNOW CAN BE EXPECTED IN THE
MORNING.
TRAVEL WILL BE DIFFICULT TO IMPOSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ043-044-051100-
ADAMS-JUNEAU-
945 PM CST MON MAR 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
WINTER STORM WARNING AFTER MIDNIGHT.
PERIODS OF SNOW. AMOUNTS UP TO 1 INCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WARNING TIL 6 PM TUESDAY.
SNOW WILL CONTINUE TUESDAY WITH AN ADDITIONAL 4 TO 7 INCHES OF
ACCUMULATION. PERIODS OF HEAVY SNOW CAN BE EXPECTED IN THE
MORNING.
TRAVEL WILL BE DIFFICULT TO IMPOSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
In the hours before
Local storm report, Mar 4, 9:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
948 PM CST MON MAR 4 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM SNOW 1 ENE AUSTIN 43.68N 92.95W
03/04/2013 M1.5 INCH MOWER MN BROADCAST MEDIA
STORM TOTAL 4 INCHES SO FAR.
&&
ZTLocal storm report, Mar 4, 9:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CST MON MAR 4 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM SNOW MANTORVILLE 44.07N 92.76W
03/04/2013 M1.0 INCH DODGE MN LAW ENFORCEMENT
0957 PM SNOW OSAGE 43.29N 92.81W
03/04/2013 M0.7 INCH MITCHELL IA LAW ENFORCEMENT
0957 PM SNOW ROCHESTER 44.02N 92.48W
03/04/2013 M0.5 INCH OLMSTED MN LAW ENFORCEMENT
&&
ZTHeavy Snow, Trempealeau
- When
- March 4, 10:00 PM CST to March 5, 4:00 PM CST
- Where
- Trempealeau forecast zone
- Reported by
- Public
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 5 and 7 inches of snow across the county. The highest reported total was 7.2 inches in Osseo.
Heavy Snow, Buffalo
- When
- March 4, 11:00 PM CST to March 5, 2:30 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Public
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 7 and 11 inches of snow across the county. The highest reported total was 11.1 inches in Alma.
Heavy Snow, Grant
- When
- March 4, 11:00 PM CST to March 5, 7:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 5 and 6 inches of snow across the county. The highest reported total was 6 inches near Cassville and Lancaster.
Heavy Snow, La Crosse
- When
- March 4, 11:00 PM CST to March 5, 4:00 PM CST
- Where
- La Crosse forecast zone
- Reported by
- Public
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 6 and 8 inches of snow across the county. The highest reported total was 7.8 inches by the official NWS snow observer near the La Crosse airport.
Heavy Snow, Crawford
- When
- March 5, 12:00 AM CST to 5:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Public
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 4 and 6 inches of snow across the county. The highest reported total was 6 inches just southeast of De Soto.
Heavy Snow, Vernon
- When
- March 5, 12:00 AM CST to 6:00 PM CST
- Where
- Vernon forecast zone
- Reported by
- Public
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 4 and 7 inches of snow across the county. The highest reported total was 7 inches in Genoa.
Heavy Snow, Richland
- When
- March 5, 3:00 AM CST to 7:30 PM CST
- Where
- Richland forecast zone
- Reported by
- Public
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 5 and 8 inches of snow across the county. The highest reported total was 8 inches just northwest of Richland Center.
Heavy Snow, Jackson
- When
- March 5, 3:30 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 5 and 9 inches of snow across the county. The highest reported total was 8.5 inches at the Hatfield dam.
Heavy Snow, Monroe
- When
- March 5, 4:00 AM CST to 6:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- Public
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 4 and 9 inches of snow across the county. The highest reported total was 9 inches west of Warrens.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, March 4, 2013$3.0 million · 1 event
- High Surf in Hawaii, March 4 to 5, 201313 events
- Winter Storm in Iowa, March 4 to 5, 201313 events
- Heavy Snow in Minnesota, March 4 to 5, 201311 events
- High Wind in South Dakota, March 4, 201359 kt wind · 11 events
- Strong Wind in Louisiana, March 4, 2013$15,000 · 2 events
- Winter Storm in Illinois, March 4 to 6, 20138 events
- Heavy Snow in Iowa, March 4 to 5, 20137 events
- Heavy Snow in Minnesota, March 4 to 5, 20137 events
- Frost and Freeze in Florida, March 4, 20135 events
- Winter Storm in Wisconsin, March 4 to 5, 20135 events
- Strong Wind in Mississippi, March 4 to 5, 2013$11,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436380, 436370, 436374, 436377, 436372, 436381, 436379, 436376, 436378.